Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 187, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2011, 8:25 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2011, 8:25 PM CDT (01:25 UTC)
- Expired
- Jul 30, 2011, 8:51 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS53 KDDC 310125 SVRDDC KSC047-057-083-310215- /O.NEW.KDDC.SV.W.0187.110731T0125Z-110731T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 825 PM CDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS... HODGEMAN COUNTY IN SOUTHWEST KANSAS... * UNTIL 915 PM CDT * AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR JETMORE...AND WAS NEARLY STATIONARY. ANOTHER STORM WAS LOCATED 4 MILES NORTH OF BELLEFONT AND IS ALSO NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... JETMORE... SPEARVILLE... MAINLY RURAL AREAS OF HODGEMAN...NORTHEASTERN FORD AND WESTERN EDWARDS COUNTIES. THIS WARNING REPLACES THE PREVIOUS WARNING WHICH WAS IN EFFECT FOR SOUTHER HODGEMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3796 9941 3777 9964 3802 10022 3825 10007 TIME...MOT...LOC 0124Z 328DEG 3KT 3804 9993 WIND...HAIL 70MPH <.50IN $$ UMSCHEID
1 follow-up statement
539 WWUS53 KDDC 310151 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 851 PM CDT SAT JUL 30 2011 KSC047-057-083-310201- /O.CAN.KDDC.SV.W.0187.000000T0000Z-110731T0215Z/ HODGEMAN KS-EDWARDS KS-FORD KS- 851 PM CDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...WEST CENTRAL EDWARDS AND HODGEMAN COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THE THUNDERSTORM SOUTHWEST OF JETMORE AND THE STORM NORTH OF BELLEFONT. LAT...LON 3796 9941 3777 9964 3802 10022 3825 10007 TIME...MOT...LOC 0151Z 328DEG 3KT 3802 9991 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:34 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 30, 3:34 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 PM CDT SAT JUL 30 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SCATTERED THUNDERSTORMS LATE THIS AFTERNOON UNTIL EARLY EVENING. HIGH TEMPERATURES SUNDAY AND MONDAY AND POSSIBLE FIRE WEATHER CONDITIONS MONDAY AFTERNOON. AFTER A NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS THIS EVENING, UPPER LEVEL RIDGING WILL AMPLIFY INTO THE PLAINS INTO MONDAY. THIS WILL PROVIDE ANOTHER HOT AIRMASS TO PUSH INTO WESTERN KANSAS WITH HIGH TEMPERATURES WELL ABOVE THE CENTURY MARK. CURRENT HEAT ADVISORY IN THE EAST FA FOR SUNDAY AFTERNOON AND EARLY EVENING STILL LOOKS GOOD AND MAY NEED ANOTHER ONE FOR MONDAY AFTERNOON AND EVENING. FOR TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD POP UP ALMOST ANYWHERE BASED ON LATEST MESOSCALE MODELS AND SHORT FUSE COMPOSITE, SO WILL GO WITH A SMALL POP TO COVER. VERY LITTLE TO NO DEEP LAYER SHEAR IS IN PLACE SO ANY STORMS THAT GO UP WILL NOT LAST VERY LONG AND AS THEY COLLAPSE COULD PRODUCE SOME WIND GUSTS TO 50 MPH. THEN MORE SCATTERED STORMS COULD DEVELOP UNTIL SUNSET ALONG ANY OUTFLOW BOUNDARIES. OVERNIGHT LOWS WILL RANGE FROM THE LOW 70S WEST TO THE UPPER 70S SOUTHEAST. SOUTHWEST WINDS WILL BE LIGHT AROUND 5 MPH. ON SUNDAY WITH MOSTLY SUNNY SKIES LOOK FOR HIGHS AROUND 100 WEST TO 107 IN THE EAST FA. DEWPOINTS ALONG WITH HIGH TEMPERATURES IN THE EAST WILL PRODUCE HEAT INDICES ABOVE 105 WITH CURRENT HEAT ADVISORY IS IN PLACE. FOR SUNDAY NIGHT SKIES WILL BE MOSTLY CLEAR BUT WINDS WILL STAY SOUTHERLY FROM 10 TO 15 MPH AND KEEP LOWS IN THE LOW 70S WEST TO THE UPPER 70S EAST. FOR MONDAY WITH 850MB TEMPERATURES CLIMBING TO AROUND 32C OUR HIGH TEMPERATURES WILL CLIMB WELL OVER THE CENTURY MARK. EXPECT 104 WEST TO 107 AT DODGE TO AROUND 110 AT MEDICINE LODGE. WINDS WILL ALSO PICK UP TO 15 TO 25 MPH IN THE AFTERNOON. .FIRE WEATHER... SOUTH TO SOUTHWEST WINDS WILL BE 15 TO 25 MPH AND LOWEST RELATIVE HUMIDITIES WILL APPROACH 15 PERCENT. CURRENTLY THESE CONDITIONS ARE BORDERLINE FOR A FIRE WEATHER WATCH AND WILL LET NEXT SHIFTS RE-EVALUATE FOR NOW. DAYS 3-7... THE EXTENDED PERIOD BEGINS 00Z TUESDAY. THE GENERAL STORY THROUGHOUT MY PERIOD IS A CONTINUATION FOR HOT TEMPERATURES AND A SLIGHT CHANCE FOR THUNDERSTORMS. AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH THE GREAT LAKES WILL PUSH A WEAK COLD FRONT INTO THE CENTRAL PLAINS ON TUESDAY. A FAIRLY STRONG 20 KNOT 850 HPA DOWNSLOPE FLOW WILL RESULT IN VERY HOT TEMPERATURES AHEAD OF THE FRONT. THESE INCREASING THICKNESS FIELDS AND RELATIVELY LOW ELEVATION ACROSS MY SOUTHEAST ZONES FAVOR THE HOTTEST TEMPERATURES WITH TEMPS PEAKING AROUND 110 DEG F TOWARDS MEDICINE LODGE. WE COULD SEE SOME THUNDERSTORMS, MAINLY ACROSS THE WEST SO HAVE BROAD BRUSHED THE REGION WITH 20-30 PERCENT POPS. THIS FRONTAL BOUNDARY STALLS AND REMAINS OVER KANSAS MIDWEEK ALTHOUGH THERE ARE SOME POSITION DIFFERENCES BETWEEN THE 30.12Z GFS/ECMWF. AS A RESULT, HAVE KEPT SLIGHT POPS IN THE GRIDS THROUGH MUCH OF NEXT WEEK MAINLY TO THE NORTH. AS THE BOUNDARY WASHES OUT, LEE TROUGHING COULD SPARK MORE CONVECTION ACROSS EASTERN COLORADO AND INTO WESTERN KANSAS BY THE END OF NEXT WEEK. TEMPERATURES WILL BE IN THE 98-103 DEG F RANGE FOR HIGHS AND 70S FOR LOWS. THIS IS STILL ABOVE NORMAL AS NORMAL HIGHS THIS TIME OF YEAR IS IN THE MID 90S. THE GOOD NEWS IS LOOKING AT THE END OF THE MODEL RUN PERIOD, THE ECMWF MAINTAINS ZONAL FLOW ACROSS THE CENTRAL UNITED STATES AND WITH LESS UPPER LEVEL RIDGING. SUCH A PATTERN COULD FAVOR MORE FREQUENT PASSAGES OF "COOL" FRONTS. THE GFS IS STRONGER WITH 500 HPA RIDGING SO TIME WILL TELL THIS FAR OUT IN THE FCST. -SUGDEN && .AVIATION... RECENT RUNS OF THE HRRR AND THE 30.12Z 4 KM WRF BREAK OUT SOME CONVECTION THIS AFTERNOON TOWARDS 23Z ALONG A STATIONARY BOUNDARY THAT IS BISECTING THE CWFA. WENT AHEAD AND PUT IN CB FOR KDDC AND KGCK IN THE 18Z TAFS. THINK KHYS WILL BE NORTH AND CLEAR OF BOUNDARY INDUCED STORMS. 30.18Z NAM IS ALSO SUGGESTION CONVECTION BUT LESS OF AN IMPACT TO KGCK. 00Z TAFS MIGHT REQUIRE SOME ADJUSTMENT DEPENDING ON CONVECTIVE/RADAR TRENDS. OTHERWISE, CIGS WILL BE VFR AND WINDS WILL BE OUT OF THE SE/S IN THE 8 TO 15 KNOT RANGE. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 72 104 76 107 / 20 10 10 0 GCK 71 103 74 106 / 20 10 10 10 EHA 71 100 72 105 / 20 10 10 0 LBL 72 102 74 106 / 20 10 10 0 HYS 73 102 75 106 / 20 10 10 10 P28 77 107 78 109 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ031-046-065- 066-079>081-089-090. && FN06/36/36
Hazardous weather outlook, Jul 30, 3:47 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT SAT JUL 30 2011 KSZ030-031-043>046-061>066-074>081-084>090-312100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 347 PM CDT SAT JUL 30 2011 /247 PM MDT SAT JUL 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP ALMOST ANYPLACE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH EARLY THIS EVENING. INDIVIDUAL STORMS WILL NOT LAST VERY LONG BUT COULD PRODUCE STRONG OUTFLOW WIND GUSTS TO 50 MPH. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SUNDAY A HEAT ADVISORY HAS BEEN ISSUED UNTIL 8 PM FOR LOCATIONS ALONG AND EAST OF A HAYS TO COLDWATER LINE. IN THIS AREA HEAT INDEX READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY EVENING. PLEASE SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS. THE HOT SUMMER WEATHER IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE WORK WEEK. ON MONDAY AND TUESDAY TEMPERATURES MAY APPROACH 110 DEGREES FROM ASHLAND TO LARNED AND SOUTHEAST TO MEDICINE LODGE AND COLDWATER. EVEN WITH LOW RELATIVE HUMIDITIES, THIS WILL RESULT IN HEAT INDEX READINGS OF 105 OR HIGHER. VERY HIGH TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE FOR PORTIONS OF SOUTHWEST KANSAS MONDAY AND TUESDAY. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO NEAR 15 PERCENT AND GUSTY SOUTH WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE. AREAS MORE FAVORABLE FOR THESE CRITICAL FIRE WEATHER CONDITIONS EARLY NEXT WEEK WITH BE SOUTHWEST OF A GARDEN CITY TO DODGE CITY LINE. A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST OVER PORTIONS OF SOUTHWEST KANSAS TUESDAY THROUGH THURSDAY. STRONG DOWNBURST WINDS MAY ACCOMPANY THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 30, 5:31 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 531 PM CDT SAT JUL 30 2011 KSZ045-302315- NESS- 531 PM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BEELER...MOVING NORTH AT 10 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN WESTERN NESS COUNTY...INCLUDING THE CITY OF BEELER... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3864 10024 3863 10000 3840 10009 3841 10021 TIME...MOT...LOC 2231Z 182DEG 8KT 3848 10014 SUGDEN
Special weather statement, Jul 30, 7:29 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 729 PM CDT SAT JUL 30 2011 KSZ064-078-310115- FORD-HODGEMAN- 729 PM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HODGEMAN AND NORTHERN FORD COUNTIES... AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERAL STRONG...BUT SMALL THUNDERSTORMS FROM 5 MILES EAST OF JETMORE TO 8 MILES NORTH OF WRIGHT...THE INDIVIDUAL STORMS WERE NEARLY STATIONARY. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL HODGEMAN AND NORTHERN FORD COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3823 9961 3779 9972 3780 10014 3823 9994 TIME...MOT...LOC 0027Z 279DEG 3KT 3800 9983 UMSCHEID
Local storm report, Jul 30, 7:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 5 E MEADE 37.28N 100.25W
07/30/2011 MEADE KS LAW ENFORCEMENT
A SEMI TRUCK HAULING AN EMPTY CATTLE TRAILER WAS
OVERTURNED ON HWY54.
&&
MSCOTTLocal storm report, Jul 30, 8:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 4 WSW JETMORE 38.07N 99.96W
07/30/2011 E60.00 MPH HODGEMAN KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:29 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| Jul 30, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| Jul 31, 2:18 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Jul 31, 3:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 35 min |
| Jul 31, 3:23 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Jul 31, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 45 min |
| Jul 31, 3:47 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Jul 31, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 25 min |
| Jul 31, 4:34 PM CDT | Areal Flood Warning | DDC | Ellis, Trego | 3 hr |
| Jul 31, 4:52 PM CDT | Special Weather Statement | DDC | Ness, Trego | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.